COVID-19 info for Albertans & Health Professionals and about Family Support & Visitation.

COVID-19 testing available for all Albertans. Book now.

Spike in opioid-related emergencies prompts warning

June 5, 2020

EDMONTON - Alberta Health Services (AHS) is warning people about the dangers of illegal drugs, following a significant increase in opioid-related EMS calls, particularly in Edmonton.

AHS is urging individuals to exercise extreme caution if purchasing and using illegal drugs. EMS responded to 246 opioid-related emergencies in Edmonton in May. For context, in May 2019, EMS in Edmonton responded to 108 opioid-related emergencies.

On May 29 alone, EMS responded to 16 opioid-related emergencies in Edmonton, up from an average of about nine a day. And, in April, there were 676 reported overdose reversals through the community-based naloxone program, the highest number in more than a year.

In an emergency, call 911 or go directly to your nearest emergency department. You can also call the Addiction Helpline at 1-866-332-2322, or the Mental Health Helpline, at 1-877-303-2642.

If you or someone you love needs help related to substance use, please contact your physician or call the Addiction Helpline for resources in your area. There are treatments available that reduce the risk of overdose and death.

Those experiencing an overdose may show symptoms such as breathing slowly or not at all, blue nails and/or lips, choking or throwing up, making gurgling sounds and cold, clammy skin.

Naloxone kits are available at pharmacies, community clinics and emergency departments. A full list of locations along with advice on spotting an overdose is available at www.drugsafe.ca.

If you are going to use illegal drugs, remember:

  • Avoid using while alone.
  • Ask someone to check on you or use while on the phone with a trusted person able to call for assistance in the event of an overdose.
  • Use supervised consumption services (SCS) if possible.
  • Do a test dose first, start low and go slow - always do a test dose to check the potency or strength of the drug.
  • Know the signs and symptoms of poisoning/overdose and call 911 always for direction and support.
  • Carry a naloxone kit and know to use it to respond to a suspected opioid poisoning. https://www.albertahealthservices.ca/assets/info/hrs/if-hrs-cbn-opioid-poisoning-response-covid19.pdf
  • Connect with your local harm reduction, health and social services agencies (e.g., income support, housing).
  • Reach out to available substance use treatment, recovery-oriented supports (e.g., opioid agonist therapy, specialty addiction recovery programs), and mental health services.

For media inquiries, contact:

James Wood
AHS Communications
403-312-2749